MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER

MICRO THERAPEUTICS, INC. DBA EV3 SOLITAIRE FR4; CATHETER, THROMBUS RETRIEVER
Model Number SFR4-6-40-10
Medical Device Problem Codes Break (1069); Packaging Problem (3007); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2024
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that a solitaire encountered resistance and stent was damaged.The reported device and accessory devices were prepared as indicated in the instruction for use (ifu).The patient was undergoing a thrombus removal treatment for an acute large artery occlusion.The patient was being treated for a ischemic stroke (mca).The patient¿s vessel tortuosity was minimal.The access vessel was the femoral artery (unknown diameter).Patient mrs, nihss and tici scores were unknown.Iv tpa was not contraindicated.One pass was noted.During the first thrombectomy, the stent successfully reached the lesion and opened smoothly.When the microcatheter was withdrawn after the first removal, the stent was stuck in the microcatheter and could not be withdrawn or pushed forward.Various methods were tried but failed.The surgeon tried to preserve the stent for a second thrombectomy, so they opened the microcatheter.It was discovered that the push wire had already broken inside.The junction between the stent and the guide wire was damaged.Stroke onset to reperfusion time was ¿5.¿ the catheter was flushed as indicated in the ifu.There were no patient symptoms or complications associated with this event.  ancillary devices: guidewire tngw-14-200, other device(s) used react-71.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received reported that procedure was completed using another device from a different brand.The cause of the solitaire resistance/damage was unable to be determined.There was no damage or evidence of tampering to the device packaging.The patient's vessel tortuosity was normal.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
H3: product analysis ¿ as found condition: the phenom 21 catheter and solitaire x device were returned for analysis within a shipping box and a plastic bio-pouch.The phenom 21 catheter was returned in five segments, with one segment inadvertently lost during return processing, resulting in approximately 0.7 cm missing when compared to the product drawing.¿ damage location details: no damage was found with the phenom 21 catheter hub.The phenom 21 catheter body was found broken and leaking at the hub.The strain relief was found detached and not returned.The phenom 21 catheter separated ends exhibited plastic deformation (jagged edges, necking, stretching) indicating the catheter likely separated due to tensile failure.Segments of the phenom 21 catheter body were found ovalized, flattened, and stretched.In addition, coil protrusion was observed with the phenom 21 catheter distal segment.The solitaire x device was returned within the phenom 21 catheter distal segment.The solitaire x pusher was found extending out from within the proximal and distal ends of the distal segment.The distal end of the phenom 21 catheter body was found stretched/accordioned with the distal marker/tip dislodged.The dislodged phenom 21 catheter distal marker was found loose on the solitaire x pusher and the catheter distal tip was found lodged onto the proximal end of the solitaire x stent.No bends or kinks were found with the solitaire x pusher.The stent was found still attached to the pusher.A body marker was found bent on within the stent¿s middle working length.No other damages were found with the stent.¿ testing/analysis: the total length of the phenom 21 catheter segments were measured to be ~6.7cm, ~7.5cm, ~12.6cm, and ~139.0cm.The solitaire x device could not be removed from within the phenom 21 catheter distal segment as it was found stuck.¿ conclusion: based on the device analysis and reported information, the customer¿s ¿resistance¿ report was confirmed as the solitaire x device was found stuck within the phenom 21 catheter.However, the customer¿s ¿pushwire break/separation¿ report could not be confirmed as no breaks or separations were found with the solitaire device.Possible causes of "resistance" include using incompatible devices or catheters, catheter or device damage, patient vessel tortuosity, insufficient catheter flushing or lack of continuous flush, or flush rate too low.As indicated in the solitaire x instructions for use (ifu), the recommended micro catheter inner diameter for the sfr4-6-40-10 device is 0.021" (0.53 mm) - 0.027" (0.69 mm).The phenom 21 catheter has a labeled inner diameter of 0.021¿.Therefore, the phenom 21 catheter is compatible with the solitaire x device.The patient¿s vessel tortuosity was minimal/normal; therefore, unlikely to contribute to the reported event.The phenom 21 catheter was prepared as indicated in the instruction for use (ifu), which includes catheter flushing.However, information regarding if a continuous flush was used was not reported.In this ev ent, it is likely that the damage found with the solitaire x stent (body marker bent) and the phenom 21 catheter (ovalized/flattened) contributed to the reported resistance.The solitaire x stent body marker can become bent if the device is advanced against resistance.The dislodging of the distal marker/tip in the phenom 21 catheter was likely contributed to by the bent body marker of the solitaire x stent.The phenom 21 catheter can become ovalized/flattened if advanced/retrieved against resistance.Regarding the damages found with the returned phenom 21 catheter (catheter separation/stretching/accordioning, coil protrusion), damage can occur if the solitaire x device is advanced/retrieved against resistance.Regarding the catheter break/leaking at the hub, as the strain relief was found detached this likely contributed to the catheter break/leaking as the strain relief protects from mechanical stress at th e hub junction, preventing bending or kinking.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
SOLITAIRE FR4
Common Device Name
CATHETER, THROMBUS RETRIEVER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key20629280
Report Number2029214-2024-02086
Device Sequence Number15318099
Product Code NRY
UDI-Device Identifier00847536034730
UDI-Public00847536034730
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K183022
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2026
Device Model NumberSFR4-6-40-10
Device Catalogue NumberSFR4-6-40-10
Device Lot NumberB502006
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/04/2024
Supplement Date Received by Manufacturer11/07/2024
02/12/2025
05/21/2025
Initial Report FDA Received Date11/07/2024
Supplement Report FDA Received Date12/03/2024
02/13/2025
06/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/12/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale